INTRODUCTION: Post-extubation stridor and upper airway obstruction are among the complications of endotracheal intubation. Here I present a patient with severe hypothyroidism who has developed stridor after extubation and later found to have supraglottic myxedema.
CASE PRESENTATION: 59-year-old woman with no past medical history presented to the emergency department with complaints of weakness and body aches. On exam she was noted to have hypothermia, bradycardia, macroglossia, and non-pitting edema. Patient was admitted to the hospital with diagnosis of severe hypothyroidism. The next day she was transferred to the intensive care unit (ICU) due to confusion, and persistent hypothermia. Shortly after ICU admission patient had an episode of tonic-clonic seizure prompting endotracheal intubation for airway protection. After 2 days of thyroxine and hydrocortisone replacement, patient's confusion, hypothermia, and bradycardia had resolved. The patient was extubated and transferred to medical wards. The patient was transferred back to ICU the next day with recurrent mental status changes. She was found to have bilateral lung infiltrates, and hypoventilation on an arterial blood gas. This has prompted reintubation and initiation of mechanical ventilation and antibiotic treatment. After 6 days of mechanical ventilation and continued thyroxine replacement, patient was extubated for the second time. She immediately developed severe stridor and upper airway obstruction. She was intubated with great difficulty with a size 6 endotracheal tube. Later in the same day a tracheotomy was done. A bronchoscope was used to visualize upper airways and large amount of myxedematous material, presumably mucopolysaccharide deposition (Figure 1) was observed. Later in the course of the hospital stay, patient remained stable, completing her course of antibiotics and the process of liberation from mechanical ventilation. Patient was transferred to a rehabilitation facility for further care. A follow up bronchoscopy was done after 4 weeks of thyroxine replacement and showed near total resolution of the mucoploysaccharide depositions (Figure 2).
DISCUSSIONS: Hypothyroidism may have a multitude of effects on respiratory system including respiratory failure that can be caused by a reduction in central respiratory drive, respiratory muscle weakness and pleural effusions. In severe hypothyroidism mucopolysaccharides accumulate in the ground substance of the dermis and other tissues. This material, also known as myxedema, is responsible for the naming of the hypothermic stuporous state known in patients with severe, long-standing hypothyroidism as myxedema coma. The patients typically present with hypothermia, hypercapnia, hypotension and bradycardia. The deposition of the mucopolysaccharides into the tissues of the hypopharynx result in edema of the supraglottic structures. Resulting supraglottic myxedema may cause upper airway obstruction. Another cause of airway obstruction in hypothyroidism patients is tracheal compression with a large goiter. Our patient did not have an appreciable goiter. It is uncommon for hypothyroidism to result in upper airway obstruction at the level of the supraglottis or glottis. In fact we were only able to find two previous case reports in English language literature (1, 2). Severe supraglottic myxedema resulting in post-extubation stridor has not been previously reported.Treatment of myxedema coma entails aggressive supportive care, including endotracheal intubation and mechanical ventilation if necessary, as well as intravenous thyroxine replacement. Similar to our patient, resolution of supraglottic edema within 3 weeks of institution of treatment was reported in a recent case report (2).
CONCLUSION: Severe hypothyroidism can lead to upper airway obstruction and post-extubation stridor. The supraglottic myxedema is reversible within few weeks with the treatment of hypothyroidism.
DISCLOSURE: Aydin Uzunpinar, None.